South Dakota, 2011Flood in South Dakota, May 1 to 31, 2011
May 1 to 31, 2011 · NWS FSD · 1 event in 1 county or zone
Minor to moderate flooding of the upper Big Sioux River continued in May but generally abated slowly. No new flooding was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Minor to moderate flooding of the upper Big Sioux River continued in May but generally abated slowly. No new flooding was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 30, 8:30 PM CST, 3 hours 30 minutes earlier.
Area forecast discussion, Apr 30, 8:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT SAT APR 30 2011
.DISCUSSION...
WINDS BEGINNING TO RAMP DOWN JUST A BIT AS EXPECTED...AND WILL
LET CURRENT HEADLINES REMAIN AS IS. CUT LOWS A COUPLE OF DEGREES
THROUGH THE CHAMBERLAIN TO HURON TO BROOKINGS CORRIDOR WITH LATEST
GUIDANCE COMING IN A LITTLE COOLER AND PRESENT TEMPS FALLING A
LITTLE QUICKER THAN ANTICIPATED. UPDATES OUT. /JM
&&
.AVIATION...
STRONG/GUSTY WEST-NORTHWEST WINDS WILL REMAIN THE PRIMARY AVIATION
CONCERN THROUGH SUNDAY AFTERNOON/EARLY EVENING. FREQUENT GUSTS OF
30-40 KTS LATE THIS EVENING EXPECTED TO DIMINISH SLIGHTLY DURING
06Z-15Z WINDOW...BUT ONCE MIXING BEGINS AGAIN LATE SUNDAY MORNING...
WILL LIKELY SEE MORE WESTERLY GUSTS IN 30-35KT RANGE OVER MUCH OF
THE FORECAST AREAS. VFR CONDITIONS WILL GIVE WAY TO PERIOD OF MVFR
CEILINGS OVERNIGHT AS AREA OF LOW LEVEL MOISTURE IN GENERALLY 2-3KFT
RANGE SWINGS THROUGH THE FORECAST AREA AROUND THE STRONG UPPER LEVEL
MOVING INTO NORTHERN MINNESOTA. MOST LIKELY AREA FOR MVFR CEILINGS
WILL BE NEAR/NORTH OF I-90 CORRIDOR INCLUDING KHON TAF LOCATION...
WITH KFSD POSSIBLY SEEING A FEW HOURS OF MVFR CONDITIONS PRIOR TO
12Z AS WELL. /JH
&&
.PREV DISCUSSION...
VERY STRONG WINDS SUPPORTED THROUGH THE NIGHT BY STRONG LOW LEVEL
WIND FIELDS. COOLING OF THE NEAR SURFACE...DECREASING RATE OF
PRESSURE RISES FROM EVENING TO LATE NIGHT...AND DECREASE IN COLD
ADVECTION PERHAPS EVEN TO SOME WARM ADVECTION SHOULD ALLOW WIND
ADVISORY AND HIGH WIND WARNING TO BE DROPPED ON SCHEDULE AT 10
PM/03Z WEST AND 1 AM/06Z EAST. AT LEAST WILL CONTINUE THESE
HIGHLIGHTS AS EARLIER SCHEDULED FOR NOW. LOW CLOUD DECK SHOULD
CONTINUE TO PUSH SOUTHEAST OVER MOST OF AREA THIS EVENING THEN PULL
SLOWLY NORTHEAST LATE TONIGHT WITH SOME CLEARING FROM THE SOUTHWEST.
SUPPORT FOR SHOWERS HOWEVER SEEMS TO FADE EARLY THIS EVENING.
CERTAINLY SOME EXPECTED SHOWERS IN RESPONSE TO HEATING WHICH WILL
DEVELOP NEXT COUPLE HOURS WILL GO QUICKLY THIS EVENING BUT EVEN
UPPER SUPPORT SEEMS TO FADE THIS EVENING LEAVING STRATIFIED MOISTURE
AND THAT IS PRETTY MUCH ALL. SO AFTER EARLY EVENING LOOKS WITHOUT
SHOWERS. COOLING IN CHILLY AIR SPREADING IN WILL OF COURSE BE
LIMITED BY LINGERING WINDS...BUT STILL WE SHOULD STILL SEE FIRST OF
MAY LOWS WITHIN A COUPLE DEGREES OF FREEZING. / WILLIAMS
ON SUNDAY...THE UPPER LOW FINALLY BEGINS TO FILL AND MOVE EASTWARD
THROUGH WESTERN ONTARIO. THIS BEGINS TO RELAX THE SURFACE PRESSURE
GRADIENT IN OUR AREA A BIT. HOWEVER...WERE STILL LOOKING AT A WINDY
DAY ON SUNDAY BECAUSE OF THE VERY HIGH MIXING POTENTIAL. IN FACT
SOME LOCATIONS IN OUR FORECAST AREA MIX TO AROUND 700MB. THEREFORE
SOME OF THESE SUNDAY WINDS ALOFT WILL MAKE IT TO THE SURFACE...AND
SW MN IS CURRENTLY REACHING WIND ADVISORY CRITERIA BY MIDDAY. SO
THAT SCENARIO WILL NEED WATCHED AFTER WHAT MAY BE A BRIEF...MODEST
LULL IN THE WINDS IN THAT AREA LATE TONIGHT AND EARLY SUNDAY BECAUSE
OF WARM AIR ADVECTION. AM ALSO CONCERNED ABOUT MIDDAY AND AFTERNOON
DEW POINTS BEING DRIER THAN WHAT WE ARE ADVERTISING...REFLECTING
POOR FIRE WEATHER CONDITIONS. I DID LOWER THEM FROM THE CONSENSUS
VALUES...BUT DID NOT GO AS LOW AS THE VALUES THAT THE DEW POINT MIX
DOWN WAS GIVING ME OFF OF THE NAM12. MOST CONCERNING IS FIRE WEATHER
ZONES IAZ300 WHICH COVERS THE SIOUX CITY AREA...AND NEZ249 IN
EXTREME NE NEB...AS THOSE LOCATIONS BEGIN TO BRUSH UP AGAINST RED
FLAG WARNING CRITERIA. ANY LOWER HUMIDITIES AT ALL AND THEY WILL
MAKE IT...COUPLED WITH FREQUENT GUSTS AT OR ABOVE 25 MPH. BUT FOR
NOW...DID NOT ISSUE A FIRE WEATHER WATCH AS THE HUMIDITY VALUES ARE
NOT QUITE THERE.
ON SUNDAY NIGHT...THE WIND SPEEDS FINALLY BEGIN TO SERIOUSLY EDGE
DOWN. SPEEDS ARE LOW ENOUGH THAT I CONTINUED TO TANK THE LOWER
ELEVATIONS PRETTY GOOD...INTO A FREEZE SOME SPOTS WITH DRY AIR
PREVALENT. AND THEN ON MONDAY...TEMPERATURES ARE SIMILAR TO SUNDAY
WITH A LOT OF 50S TO NEAR 60...BELOW NORMAL. BUT THERE WILL BE MUCH
LESS WIND. BELIEVE THAT THE GFS IS TOO FAST IN MOVING THE SURFACE
RIDGE EASTWARD...AND HEDGED TOWARD A HIGH PRESSURE PLACEMENT MORE
SIMILAR TO THE 12Z NAM AND ECMWF WHICH WILL CONTINUE TO GIVE A NW
SURFACE WIND. THE NORTHWEST WINDS WILL STILL BE RATHER BREEZY EAST
OF I 29 BY MONDAY AFTERNOON. WEST OF I 29...THERE STILL IS SOME
MOISTURE POOLING IN THE 850MB-700MB LAYER...AT LEAST ON THE
NAM...COUPLED WITH A TAD OF ELEVATED INSTABILITY. THEREFORE SLIGHT
CHANCE POPS ARE STILL WARRANTED...BUT IF THE ASSOCIATED SHORT WAVE
IS ADVERTISED TO GET ANY WEAKER...FUTURE SHIFTS COULD ELIMINATE
THESE SMALL POPS.
NOT MUCH GOING ON MONDAY NIGHT AND TUESDAY AS THE AFOREMENTIONED
SHORT WAVE EXITS THIS AREA AND WINDS TURN AROUND TO THE S AND SE.
IN THE EXTENDED TUESDAY NIGHT THROUGH SATURDAY...THE MODELS ARE
GENERALLY IN GOOD AGREEMENT WITH THE MAIN FEATURE...WHICH IS ANOTHER
UPPER LOW MOVING SLOWLY EASTWARD ACROSS THE NORTHERN PLAINS. HOWEVER
THE DETAILS ARE SKETCHY. FIRST OF ALL...THE 00Z ECMWF GOT REALLY OUT
OF WHACK BY MID WEEK AND WAS DISCARDED. THE GFS AS USUAL LOOKS TO BE
ON THE FAST SIDE OF MOST MODEL SOLUTIONS WITH THE EASTWARD TRACK OF
THE UPPER LOW...WHILE THE GEM GLOBAL IS ON THE SLOW SIDE. THE 12Z
ECMWF HAS COME BACK AROUND TO ITS PREVIOUS SOLUTIONS...BUT IS ALSO
SLOW WITH THE ASSOCIATED SURFACE FROPA DURING THE DAY ON WEDNESDAY.
I STILL BELIEVE THAT THERE MAY BE A LEADING WAVE IN FRONT OF THE
UPPER LOW SIMILAR TO WHAT HAPPENED YESTERDAY...JUST NOT AS INTENSE.
SO THEREFORE AM CONCERNED THAT THE SURFACE WIND SHIFT WILL BE A BIT
FASTER THAN WHAT THE GEM GLOBAL AND 12Z ECMWF ARE ADVERTISING...BUT
SLOWER THAN THE GFS...SO COMPROMISED. SMALL PRECIPITATION CHANCES
STILL EXIST WITH THE UPPER TROUGH PASSAGE...LINGERING INTO THURSDAY
WHERE SOME ELEVATED INSTABILITY WITH THE COLD AIR ALOFT TAKES OVER.
BEGINNING THURSDAY NIGHT...RAINFALL CHANCES BECOME MORE MEAGER AS
THE UPPER LOW HEADS EASTWARD...AND THAT SCENARIO LASTS INTO
SATURDAY. CONCERNING TEMPERATURES...THEY REALLY DO NOT LOOK LIKE
ANYTHING REAL UNSEASONABLE AT THIS POINT. EARLY IN THE EXTENDED
TUESDAY NIGHT...I KEPT A TREND OF GOING ABOVE GUIDANCE VALUES DUE TO
A STRONG SOUTHERLY BREEZE. BUT OTHERWISE IN THIS PATTERN...THERE
REALLY WAS NOT MUCH TO FINE TUNE FOR THE TEMPERATURES. /MJF
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY UNTIL 1 AM CDT SUNDAY FOR IAZ001-002-012-013-020-
031.
MN...WIND ADVISORY UNTIL 1 AM CDT SUNDAY FOR MNZ071-072-080-081-089-
090-097-098.
NE...WIND ADVISORY UNTIL 1 AM CDT SUNDAY FOR NEZ013-014.
SD...WIND ADVISORY UNTIL 1 AM CDT SUNDAY FOR SDZ039-040-054>056-
060>062-065>071.
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR SDZ050-053-058-
059-063-064.
HIGH WIND WARNING UNTIL 10 PM CDT THIS EVENING FOR
SDZ038-052-057.
&&Hazardous weather outlook, Apr 30, 1:03 PM CST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
203 PM CDT SAT APR 30 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
203 PM CDT SAT APR 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON OR EARLY
EVENING NEAR AND WEST OF THE JAMES VALLEY. THUNDERSTORMS ARE
EXPECTED TO SPREAD ACROSS SOUTHEAST SOUTH DAKOTA AND INTO EXTREME
NORTHEAST NEBRASKA LATER IN THE EVENING. SHOWERS AND THUNDERSTORM
WILL SPREAD INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA MAINLY
AFTER MIDNIGHT. SEVERE STORMS ARE NOT EXPECTED.
FLOODING...
FLOODING WILL CONTINUE ALONG MUCH OF THE BIG SIOUX AND JAMES
RIVERS FOR THE FORESEEABLE FUTURE..ALTHOUGH PARTS OF THE BIG
SIOUX RIVER NEAR SIOUX FALLS WERE FALLING A LITTLE BELOW FLOOD
STAGE THIS WEEKEND.
WIND AND FOG...
WEST TO NORTHWEST WINDS WILL CONTINUE TO BECOME STRONG TO VERY
STRONG THROUGH THIS AFTERNOON. WINDS OF 25 TO 40 MPH WITH GUSTS
APPROACHING 55 MPH ARE EXPECTED IN PARTS OF CENTRAL SOUTH DAKOTA.
THE WINDS WILL CONTINUE STRONG INTO THIS EVENING BEFORE SLOWLY
DECREASING LATER TONIGHT.
FIRE DANGER...
VERY STRONG WINDS WILL BRING VERY HIGH FIRE DANGER OVER THE AREA
THIS AFTERNOON DESPITE COL TEMPERATURES AND MODERATE RELATIVE
HUMIDITIES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flood, Brookings
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Brookings County, 6 mi NNW of Bruce to 5 mi SW of Brookings
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.510, -96.927
Minor to briefly moderate flooding of the upper Big Sioux River, ongoing since March snowmelt, continued in May but generally abated slowly. Some lowlands along the river were flooded, but no new flooding was reported. The highest stages on the river were 2.1 feet above flood stage near Bruce, and 1.7 feet above flood stage near Brookings, both at the start of the month.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Arkansas, May 1 to 31, 20114 deaths · $6.6 million · 14 events
- Flooding in Arkansas, May 1 to 31, 20112 deaths · $250 million · 45 events
- Hail and Damaging Winds in Texas, May 1 to 2, 20111 death · 5 injured · $471,000 · 2.75 in hail · 81 events
- Tornado and Flash Flooding in Arkansas, May 1 to 2, 20111 death · $3.7 million · EF1 · 28 events
- Flooding in Tennessee, May 1 to 31, 2011$2.0 billion · 5 events
- Flooding in Mississippi, May 1 to 31, 2011$1.0 billion · 3 events
- Drought in Texas, May 1 to 31, 2011$245 million · 24 events
- Flash Flooding and Flooding in Missouri, May 1 to 31, 2011$295 million · 13 events
- Flooding in North Dakota, May 1 to 31, 2011$110 million · 4 events
- Flooding in Kentucky, May 1 to 31, 2011$32 million · 13 events
- Flash Flood and Flooding in Kentucky, May 1 to 10, 2011$9.3 million · 23 events
- Wildfire in New Mexico, May 1 to 31, 201113 injured · $150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316388.